Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS St. Louis, MO

June 9, 2009Iron County, Madison County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 9, 2009, 7:48 PM CDT for Iron County, Madison County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2009, 7:48 PM CDT (00:48 UTC)
Expired
Jun 10, 2009, 2:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 100048
FFWLSX
MOC093-123-100700-
/O.NEW.KLSX.FF.W.0038.090610T0048Z-090610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 200 AM CDT WEDNESDAY

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES OF AROUND 2 INCHES OF RAIN HAVE 
  ALREADY FALLEN ACROSS THE WARNED AREA. MORE THUNDERSTORMS ARE 
  EXPECTED TO TO MOVE OVER THIS SAME AREA PRODUCING UP TO ANOTHER 
  INCH OF RAINFALL DURING THE EVENING HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  ANNAPOLIS...BUCKHORN...MARQUAND AND SACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3727 9075 3737 9075 3737 9078 3747 9077
      3747 9015 3731 9014 3731 9055 3727 9056
      3727 9074

$$

TILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:18 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 4:18 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT TUE JUN 9 2009

.DISCUSSION...
/402 PM CDT TUE JUN 9 2009/

WILL ATTEMPT TO KEEP THIS FAIRLY BRIEF. STORMS TRAVELLING ESE NEAR
THE WARM FRONT OVER SOUTHERN MISSOURI WILL POSE A SEVERE WEATHER
THREAT INTO THE EARLY EVENING OVER THE SOUTHERN COUNTIES IN OUR
CWA. SUPERCELLS WITH A TORNADO THREAT WILL PERSIST IN THE FAR S
FOR THE NEXT HOUR OR TWO...BUT IT CERTAINLY APPEARS THAT THREAT
WILL TRANSITION FAIRLY QUICKLY TO LARGE HAIL AND DAMAGING WINDS
ASSOCIATED WITH LINE THAT IS GETTING ITS ACT TOGETHER OVER THE
OZARKS. OUR CURRENT THINKING IS THAT AS THIS ACTIVITY EXITS OUR
CWA...WAA ASSOCIATED WITH LO LVL JET WILL REINITIATE CONVECTION
SOMEWHERE OVER WESTERN MISSOURI LATER THIS EVENING...WITH THIS ACTIVITY
TRACKING EWD OVERNIGHT. TODAYS CONVECTION HAS PUSHED WARM
FRONT/BAROCLINICITY S MUCH MORE THAN INDICATED BY PROGS...SO BLV
GENESIS REGION FOR THIS SECOND ROUND OF ELEVATED CONVECTION WILL
BE FURTHER S THAN INDICATED BY THE WRF/NAM...SOMEWHERE NEAR KANSAS
CITY. THESE OVERNIGHT STORMS SHOULD BE VERY EFFECTIVE RAIN
PRODUCERS AS PWATS ARE PROGGED TO BE PUSHING 2.0 INCHES...AND
TRAINING IS CERTAINLY POSSIBLE WITH THE STORM TRACK REMAINING
ANCHORED DUE TO ZONAL FLOW. HAVE ISSUED FFA FOR MOST AREAS ALONG
AND N OF MISSOURI RIVER...INCLUDING ADJACENT AREAS OF IL FROM STL NWD.
IN ADDITION...THINK THERE WILL CERTAINLY BE A SEVERE WEATHER
THREAT WITH THIS ELEVATED CONVECTION...PRIMARILY IN THE FORM OF
LARGE HAIL AND DAMAGING WINDS.

CONTINUED HIGH POPS INTO WED MORNING...THEN GRADUALLY TAPERED
PRECIP CHANCES FROM N TO S IN THE WED AFTERNOON-THU TIME FRAME.
DID ATTEMPT TO DRY IT OUT A BIT FRI...BUT WITH FRONT LIFTING BACK
AND TAKING UP RESIDENCE OVER BI-STATE REGION A CHANCE OF TSRA WILL
LINGER OVER AREA SAT-TUE.

TRUETT

&&

.AVIATION...
/655 AM CDT TUE JUN 9 2009/ FOR THE 12Z TAFS...

THE COLD FRONT HAS PUSHED SOUTH OF THE AREA AND WEAK HIGH
PRESSURE CENTERED IN IOWA IS DOMINATING THE REGION ATTM WITH WEAK
SFC WINDS. SOME STRATOCU FORMED OVERNIGHT OVER PARTS OF IL THRU
THE STL AREA. IT APPEARS THIS IS PUSHING EWD AND SHOULD BE CLEAR
OF KSTL SOON. THE FRONT WILL SLOWLY LIFT NORTHWARD LATER THIS
MORNING INTO SRN MO...ACCOMPANIED BY A RETURN OF LOW LEVEL
MOISTURE AND DIURNAL CU. THE FRONT IS EXPECTED TO BECOME QSTNRY
ACROSS SRN MO INTO SRN IL BY AFTERNOON...AND BE THE FOCUS FOR
SCATTERED THUNDERSTORMS FROM THE AFTERNOON INTO THE EVENING. A
STOUT SWLY LOW LEVEL JET WILL THEN DEVELOP THIS EVENING AND THIS
WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND
NORTH OF INTERSTATE 70 TONIGHT. TOOK MY BEST GUESS AT SOME TEMPO THUNDER
GROUPS AT THE TAF SITES...AND THE LONGEVITY OF THE THUNDER COULD
CERTAINLY BE LONGER.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-FRANKLIN-GASCONADE-JEFFERSON-KNOX-LEWIS-
     LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
     SHELBY-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS IL-BROWN
     IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MONROE IL-PIKE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:51 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE JUN 9 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
451 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
MISSOURI AND SOUTHWEST ILLINOIS TONIGHT...AND IT APPEARS THAT THE
SEVERE WEATHER THREAT WILL COME IN TWO WAVES.

THE FIRST THREAT WILL BE ASSOCIATED WITH STORMS THAT WILL BE
PASSING THROUGH SOUTHEAST MISSOURI THIS EVENING. LARGE HAIL...DAMAGING
WINDS...WILL BE POSSIBLE...ALONG WITH A TORNADO OR TWO VERY EARLY
THIS EVENING.

THE SECOND WAVE OF SEVERE THUNDERSTORMS WILL OCCUR LATER THIS
EVENING AND OVERNIGHT...PRIMARILY ALONG AND NORTH OF THE MISSOURI
RIVER IN MISSOURI AND ALONG AND NORTH OF INTERSTATE 70 IN
ILLINOIS.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

ALL OF THE STRONG STORMS TONIGHT WILL BE PRODUCING HEAVY RAINS.
HOWEVER...WIDESPREAD HEAVY RAIN IS EXPECTED WITH THE SECOND ROUND
OF STORMS...AND AS A RESULT A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR MUCH OF THE REGION ALONG AND NORTH OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE REGION ON WEDNESDAY AND WEDNESDAY NIGHT.

THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY...PRIMARILY
IN SOUTHERN SECTIONS OF THE AREA. DRY WEATHER IS EXPECTED BY
FRIDAY...BUT THUNDERSTORMS RETURN TO THE FORECAST FOR
SATURDAY...AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN SOME AREAS TONIGHT. IN
ADDITION...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER
ONE INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, Jun 9, 3:30 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUN 9 2009

MOZ047-048-092115-
COLE MO-MONITEAU MO-
330 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONITEAU AND SOUTHERN
COLE COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HIGH POINT...OR 9 MILES
SOUTHWEST OF CALIFORNIA...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGH POINT...
MCGIRK...RUSSELLVILLE...HICKORY HILL...BRAZITO...WARDSVILLE...ST.
THOMAS...ENON...LOHMAN...EUGENE AND OSAGE BEND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Special weather statement, Jun 9, 5:05 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT TUE JUN 9 2009

MOZ099-092300-
REYNOLDS MO-
505 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS COUNTY UNTIL
600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BUNKER...OR 19 MILES SOUTHEAST OF
SALEM...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUNKER...REYNOLDS...
OATES...CORRIDON...CENTERVILLE...BLACK AND LESTERVILLE.

CVKING
Local storm report, Jun 9, 5:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 N ELLINGTON           37.25N  90.97W
06/09/2009  E1.00 INCH       REYNOLDS           MO   LAW ENFORCEMENT

&&

EVENT NUMBER LSX0902294

PRZYBYLINSKI
Local storm report, Jun 9, 5:27 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     1 N ELLINGTON           37.25N  90.97W
06/09/2009                   REYNOLDS           MO   LAW ENFORCEMENT

            REPORTED BY ELLINGTON FIRE DEPARTMENT.

&&

EVENT NUMBER LSX0902295

PRZYBYLINSKI
Local storm report, Jun 9, 6:18 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT TUE JUN 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       LATHAM                  38.56N  92.68W
06/09/2009  M1.40 INCH       MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902298

PRZYBYLINSKI
Special weather statement, Jun 9, 6:35 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT TUE JUN 9 2009

MOZ084-085-099-100015-
IRON MO-MADISON MO-REYNOLDS MO-
635 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR IRON...SOUTHWESTERN MADISON AND
EASTERN REYNOLDS COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANNAPOLIS...OR 12 MILES NORTH OF PIEDMONT...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANNAPOLIS...SACO...
SABULA...VULCAN AND DES ARC.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:32 PM CDTAreal Flood AdvisoryLSXMarion, Monroe, Ralls, Shelby6 hr
Jun 9, 11:38 PM CDTAreal Flood WarningLSXReynolds6 hr
Jun 10, 12:22 AM CDTSevere Thunderstorm WarningLSXMoniteau53 min
Jun 10, 12:23 AM CDTRiver Flood WarningLSXReynolds9 hr
Jun 10, 4:04 PM CDTFlash Flood WatchLSXCrawford, Iron, Madison, Reynolds, Saint Francois, Washington12 hr
Jun 10, 6:51 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau39 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.